Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Sioux Falls, SD

July 5, 2017Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2017, 8:31 PM CDT for Beadle County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 8:31 PM CDT (01:31 UTC)
Expired
Jul 5, 2017, 9:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2370 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS53 KFSD 060131
SVRFSD
SDC005-060200-
/O.NEW.KFSD.SV.W.0129.170706T0131Z-170706T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
831 PM CDT WED JUL 5 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Beadle County in east central South Dakota...

* Until 900 PM CDT

* At 830 PM CDT, a severe thunderstorm was located near Hitchcock, or
  13 miles southeast of Redfield, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Hitchcock around 840 PM CDT. 

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4463 9809 4452 9794 4440 9840 4463 9853
TIME...MOT...LOC 0130Z 328DEG 18KT 4470 9840 

HAIL...0.88IN
WIND...60MPH
 
$$

Ferguson
2 follow-up statements
739 
WWUS53 KFSD 060144
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
844 PM CDT WED JUL 5 2017

SDC005-060200-
/O.CON.KFSD.SV.W.0129.000000T0000Z-170706T0200Z/
Beadle SD-
844 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN BEADLE COUNTY...

At 843 PM CDT, a severe thunderstorm was located over Hitchcock, or
17 miles southeast of Redfield, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
northeastern Beadle County, including the following locations: 
Hitchcock and Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4463 9809 4449 9804 4440 9840 4463 9853
TIME...MOT...LOC 0143Z 328DEG 18KT 4465 9836 

HAIL...0.88IN
WIND...60MPH
 
$$

Ferguson
558 
WWUS53 KFSD 060159
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
859 PM CDT WED JUL 5 2017

SDC005-060209-
/O.EXP.KFSD.SV.W.0129.000000T0000Z-170706T0200Z/
Beadle SD-
859 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEADLE COUNTY
WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However nickel 
size hail and gusty winds up to 50 miles per hour are still possible 
with this storm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4463 9809 4449 9804 4440 9840 4463 9853
TIME...MOT...LOC 0159Z 328DEG 18KT 4458 9830 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:47 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 5, 6:47 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
647 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 633 PM CDT Wed Jul 5 2017

Went ahead and added some isolated to scattered pops for north
central SD for this evening due to the scattered TSRA which has
developed north of Huron SD. Some of that heating based activity
could drain down into our zones along a strong ML cape gradient.
There is a significant amount of DCAPE out there due to the
relatively dry low levels in that area, so will monitor.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed Jul 5 2017

Convective development continues to be the largest challenge to the
short range forecast - perhaps more so if it can even occur over the
next 24 hours.  Strong Rockies ridge in place, and will see a wave
move over the ridge downstream into northern Minnesota by Thursday
morning. Continual gradual warming to temperatures aloft will
increase the cap strength across the region from the west.  At mid
afternoon, have readings around 100 in south central SD, but also
with mixing of moisture to knock dewpoint readings back to around 60
degrees. Elsewhere, not quite as hot, but still seeing the dewpoint
readings drop into the lower to mid 60s.  Result has been
maintenance of strong ML cap of 100-200 J/kg through the afternoon.
Again, will have to look well upstream toward north central SD or
south central ND for development, closer to the lower-level
convergence.  Problem for this development will be the attempt to
progress into the warm and dry layer aloft, which would likely work
to diminish activity before making much of what would be a slow
progression into the highway 14 corridor during the evening. As the
jet streak/wave punches toward MN late night, likely that another
small MCS could develop well north of the area, with a very small
chance that a tail of trailing convection could develop toward
southwest MN, and have put a very small threat up around KMML for
late night to cover, although odds are strongly against it.
Convective development in weak forcing is by far not the strong suit
of the high resolution CAMS, and that is the situation with each
HRRR run showing almost random locations for development, but with
the general theme mentioned above.

By Thursday, will again have to focus on the heat. Cold front driven
by the wave in MN will push southward, indications on latest runs a
bit quicker than earlier model runs. This should not have a
significant impact on warming, with good west to southwest flow
ahead of the front, and far from strong cooling behind. Combination
of heat and some humidity will push the apparent temperature to
around 100 degrees from the lower Missouri River valley eastward
toward KSLB.  Not warm enough for a heat advisory, but definitely
uncomfortable and deserving of applying heat safety practices.
Otherwise, cap will be very strong again tomorrow as boundary sinks
southward, and expect mainly a quiet frontal passage. In the event
there is slightly better moisture convergence or a slight dynamic
lift cooling in the warm layer, have a very limited temporal threat
for storms mainly south of Iowa Highway 3 and south of highway 20 in
Nebraska. Threat only for an hour or two around mid to late
afternoon, with the threat ending as frontal boundary sinks past
area prior to 00z.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Jul 5 2017

The extended appears to be characterized by the summer doldrums with
upper level ridge building across the western half of the country.
This should result in mild conditions, with limited chances of
precipitation.

Behind the cold front on Thursday night, could see temperatures cool
quite nicely with good radiative conditions in a dry environment.
Looking at a warming trend Friday through Sunday.

On Monday, ECMWF shows a strong ridge rider tracking across the
area, while the GFS has little to nothing in terms of a mid level
wave. Left the skittish pops Monday-Wednesday, but the prevailing
conditions appear to be hot and dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jul 5 2017

Added some VCTS to the KHON TAF site due to TSRA drifting
southward from northeast SD through 02Z this evening. A lot of
this activity is likely heating based so it may not last much
longer after sunset. One question mark is winds for KHON if
outflow is produced from the TSRA. In that area, observations are
not overly abundant and area radars could shoot over outflow
boundaries. So erratic winds could occur at KHON early this
evening with not a lot of lead time. Otherwise expecting VFR
through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

UPDATE...MJ
SHORT TERM...Chapman
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Jul 5, 3:43 AM CDT, 16 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 AM CDT Wed Jul 5 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060845-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
343 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures will be hot today with highs from 90 to 100 in South
Dakota and far northwest Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are possible on Monday night and Tuesday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:16 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory, Jerauld44 min
Jul 5, 10:25 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn35 min
Jul 5, 11:03 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Sanborn42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.